Washington, 2011

Heavy Snow in Washington, March 1, 2011

March 1, 2011 · NWS OTX · 3 events in 3 counties and zones

Heavy snow pounded parts of southeast Washington as a moist frontal boundary stalled over the region, from the Northeast Blue Mountains into the Washington Palouse. This is the same frontal boundary that sagged southward the previous day on February 28th with heavy snowfall totals over the in the Northeast Blue Mountains eastern portions of the Washington Palouse.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow pounded parts of southeast Washington as a moist frontal boundary stalled over the region, from the Northeast Blue Mountains into the Washington Palouse. This is the same frontal boundary that sagged southward the previous day on February 28th with heavy snowfall totals over the in the Northeast Blue Mountains eastern portions of the Washington Palouse. This band slowly migrated northward through the morning hours with heavy snowfall ending by the mid to late morning hours. Numerous locations received around a foot of total snowfall from February 28th into March 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 28, 10:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 28, 10:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1030 PM PST MON FEB 28 2011

.SYNOPSIS...A COLD FRONT HAS STALLED OVER THE BLUES AND PALOUSE
BRINGING WIDESPREAD HEAVY SNOWFALL. THIS FRONT WILL SLOWLY BEGIN
TO LIFT NORTHWARD AS A WARM FRONT ON TUESDAY SPREADING SNOW BACK
UP TO THE CANADIAN BORDER BY TUESDAY NIGHT. A PACIFIC COLD FRONT
WILL THEN MOVE THROUGH THE REGION ON WEDNESDAY FOR ANOTHER ROUND
OF SNOW AND LOW ELEVATION RAIN. AFTER QUIETER WEATHER ON THURSDAY
AND FRIDAY...ANOTHER PACIFIC COLD FRONT WILL BRING RAIN OR SNOW TO
THE REGION ON SATURDAY.

&&

.DISCUSSION...

UPDATE...THE BAND OF PRECIPITATION HAS REMAINED RELATIVELY
STATIONARY ALL EVENING. SNOW TOTALS ON THE PALOUSE...POMEROY
AREA...CENTRAL PANHANDLE...AND BLUE MOUNTAINS ARE GETTING
EXCESSIVE. CALLS TO VARIOUS SPOTTERS HAVE REVEALED MANY AREAS
BETWEEN 5 AND 10 INCHES AS OF THE 7 TO 9 PM TIME FRAME...WITH
SNOWFALL RATES IN THE 1 TO 3 INCH RANGE UNDER THE BAND. MODEL
DEPICTIONS OF THIS BAND CONTINUE TO BE VIRTUALLY WORTHLESS...SO
THE REST OF THE NIGHT'S FORECAST WAS LARGELY BASED ON TRENDING
FROM PERSISTENCE. BY MORNING...THE BAND SHOULD SLOWLY BE ADVANCING
NORTHWARD TOWARD SPOKANE AND COEUR D'ALENE...HOWEVER BECAUSE IT
WILL BE MOVING AND DAYTIME WILL BE STARTING...EXPECT ACCUMULATIONS
TO BE SIGNIFICANTLY LESS AS IT DOES SO IN THE METRO SPOKANE/CDA
AREA AND POINTS NORTHWARD. AS OF NOW...TOTALS AROUND
PULLMAN/MOSCOW/POTLACH SEEM EXCEED A FOOT ON A WIDESPREAD
BASIS...WITH A FOOT PLUS BEING COMMON IN THE VALLEYS OF THE
CENTRAL PANHANDLE AS WELL AS AROUND POMEROY. FOR THE CENTRAL
PANHANDLE MOUNTAINS...ACCURATE MEASUREMENT MAY BE IMPOSSIBLE GIVEN
THE RECENT STRONG WINDS AND BLOWING SNOW...HOWEVER SUFFICE IT TO
SAY...SEVERAL FEET WILL HAVE FALLEN. /FRIES

&&

.AVIATION...
HEAVY SNOWFALL IS LIKELY TO FALL AT/AROUND KPUW THROUGH AT LEAST
18Z TUESDAY. ELSEWHERE...A MIX OF RASN WILL CONTINUE AROUND
KLWS...THAT SHOULD TREND TOWARD PREDOMINANT SN OVERNIGHT.
THE HEAVIEST PORTION OF THE PRECIPITATION SHIELD SHOULD CONTINUE
TO DEVELOP NORTHWARD OVERNIGHT INTO TUESDAY...SPREADING A MORE
PERSISTENT SN INTO KGEG/KCOE FOR A GOOD CHUNK OF TUESDAY. CIGS
WILL BE LARGELY DEPENDENT UPON THE MOVEMENT OF THE PRECIPITATION
BAND...SO CONDITIONS ARE LIKELY TO REMAINS LIFR OR LOWER AROUND
KPUW...WHILE THEY SHOULD DETERIORATE FARTHER NORTH OVERNIGHT AND
TUESDAY. /FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        27  38  32  41  27  37 /  70  80  70  80  50  50
COEUR D'ALENE  27  38  32  40  27  38 /  80  90  70  80  70  50
PULLMAN        29  38  32  41  29  39 / 100  80  60  80  50  50
LEWISTON       32  44  36  46  33  43 /  60  70  40  80  50  30
COLVILLE       27  42  32  42  26  38 /  20  50  90 100  50  50
SANDPOINT      28  35  32  40  26  37 /  50  70  80  90  80  70
KELLOGG        27  35  31  39  26  37 /  90 100  70  80  90  70
MOSES LAKE     29  45  34  46  28  43 /  30  30  70  90  20  20
WENATCHEE      27  41  31  43  29  40 /  10  40  90 100  20  20
OMAK           20  37  27  40  27  38 /  10  50  90 100  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY COEUR D'ALENE
     AREA.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY ABOVE 3000 FEET
     FOR THE LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

     WINTER STORM WARNING UNTIL 10 AM PST TUESDAY ABOVE 2000 FEET FOR
     THE IDAHO PALOUSE.

     WINTER STORM WARNING UNTIL 10 PM PST TUESDAY CENTRAL PANHANDLE
     MOUNTAINS.

WA...WINTER STORM WARNING UNTIL 10 AM PST TUESDAY ABOVE 2000 FEET FOR
     THE WASHINGTON PALOUSE.

     WINTER STORM WARNING UNTIL NOON PST TUESDAY NORTHEAST BLUE
     MOUNTAINS.

     WINTER STORM WARNING UNTIL 10 AM PST TUESDAY ABOVE 1500 FEET FOR
     THE LOWER GARFIELD AND ASOTIN COUNTIES.

&&
Hazardous weather outlook, Feb 28, 11:30 PM PST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1130 PM PST MON FEB 28 2011

IDZ003-004-026-027-WAZ031>033-011500-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
1130 PM PST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

FOR THE REMAINDER OF THE NIGHT...BANDS OF LOCALLY HEAVY SNOW WILL
PERSIST OVER THE PALOUSE...THE NORTHEAST BLUE MOUNTAINS...AND
PORTIONS OF THE CENTRAL AND SOUTHERN IDAHO PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER WAVE OF PRECIPITATION WILL OCCUR WEDNESDAY AND WEDNESDAY
NIGHT. THE STORM SYSTEM ASSOCIATED WITH THIS WAVE OF PRECIPITATION
WILL BE WARMER...SO MOST LOW ELEVATIONS WILL RECEIVE RAIN OR NON-
ACCUMULATING SNOW. THE MOUNTAINS...INCLUDING THE NORTHEAST BLUES
AND THE MOUNTAINS OF THE IDAHO PANHANDLE...WILL RECEIVE MORE SNOW.

IDZ001-002-WAZ034>038-041>044-011500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1130 PM PST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SOME LIGHT SNOW ACCUMULATIONS ARE EXPECTED ALONG AND SOUTH OF THE
INTERSTATE 90 CORRIDOR FOR THE REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY MORNING...A FRONTAL SYSTEM WILL LIFT NORTHWARD BRINGING
LIGHT SNOW ACCUMULATIONS TO PORTIONS OF NORTHEAST WASHINGTON AND
NORTHERN IDAHO...INCLUDING THE SPOKANE...COEUR D'ALENE...AND
SANDPOINT AREAS. AS TEMPERATURES CLIMB ABOVE FREEZING DURING THE
DAY...ACCUMULATIONS WILL BECOME LESS LIKELY.

ANOTHER WAVE OF PRECIPITATION WILL OCCUR WEDNESDAY AND WEDNESDAY
NIGHT. THE STORM SYSTEM ASSOCIATED WITH THIS WAVE OF PRECIPITATION
WILL BE A BIT WARMER. A MIX OF RAIN AND WET SNOW IS EXPECTED IN
THE LOW ELEVATIONS OF NORTH IDAHO...AS WELL AS NORTHEAST AND NORTH
CENTRAL WASHINGTON. THE MOUNTAINS...INCLUDING THE CASCADES...
NORTHEAST MOUNTAINS OF WASHINGTON...AND THE MOUNTAINS OF THE IDAHO
PANHANDLE...WILL RECEIVE MORE SNOW.

In the hours before

Local storm report, Feb 28, 6:51 PM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
651 PM PST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       5 E HARRISON            47.46N 116.67W
02/28/2011  M4.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

            IN PAST 12 HRS

0630 PM     HEAVY SNOW       WSW PALOUSE             46.91N 117.08W
02/28/2011  M3.0 INCH        WHITMAN            WA   TRAINED SPOTTER

0630 PM     HEAVY SNOW       1 W PULLMAN             46.73N 117.19W
02/28/2011  M6.0 INCH        WHITMAN            WA   TRAINED SPOTTER

0630 PM     HEAVY SNOW       1 WNW PULLMAN           46.74N 117.18W
02/28/2011  M6.0 INCH        WHITMAN            WA   TRAINED SPOTTER

0630 PM     HEAVY SNOW       ROCKFORD                47.45N 117.13W
02/28/2011  M3.0 INCH        SPOKANE            WA   PUBLIC

            MEASURED ON PAVEMENT SO THIS IS AN UNDERESTIMATION...BUT
            THIS WAS BETWEEN 415PM AND 645PM.

0633 PM     HEAVY SNOW       2 S POTLATCH            46.89N 116.89W
02/28/2011  E8.0 INCH        LATAH              ID   TRAINED SPOTTER

            NEW SNOW TODAY.

&&

CNEUMAN
Local storm report, Feb 28, 7:09 PM PST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
709 PM PST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HEAVY SNOW       5 NNE MOSCOW            46.79N 116.96W
02/28/2011  M6.0 INCH        LATAH              ID   TRAINED SPOTTER

            SINCE 1 PM.

&&

FRIES
Local storm report, Feb 28, 8:21 PM PST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
821 PM PST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HEAVY SNOW       5 NNE MOSCOW            46.79N 116.96W
02/28/2011  M10.0 INCH       LATAH              ID   TRAINED SPOTTER

            SINCE 1 PM. ADDITIONAL 4 INCHES SINCE LAST REPORT AT
            ABOUT 7 PM.

&&

FRIES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Washington Palouse

When
March 1, 12:00 AM PST to 12:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Heavy snowfall resulted in school closures for the Garfield-Palouse and Colton school districts.

Heavy Snow, Northeast Blue Mountains

When
March 1, 12:00 AM PST to 8:30 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Heavy Snow, Lower Garfield & Asotin

When
March 1, 12:00 AM PST to 11:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
Law Enforcement
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284770, 284771, 284772.